Dysautonomia (Autonomic Dysfunction) Community
What meds worsen POTS??
About This Community:

This patient support community is for discussions relating to Dysautonomia (Autonomic Dysfunction) including: Postural orthostatic tachycardia syndrome (POTS), neurocardiogenic syncope, mitral valve prolapse dysautonomia, pure autonomic failure, autonomic instability and others.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

What meds worsen POTS??

Hi all,

I've been on and off various medications for various things for years. No matter what combination or what I add or eliminate my POTS seems to be resistant to all of them, meaning it just gets progressively worse over the years without any meds helping or hurting.  But even so I am always hoping that I'm not making myself worse with the meds that I am on (I constantly second guess myself) and would love to know if you all can tell me if you think any of my meds or combinations are doing me a disservice. btw i don't really get a drop in bp, sometimes an increase, so hypotension isn't really an issue.

So I'm on:
Wellbutrin (300mg)
Vyvanse (60mg)
Valtrex (1g)
Lamictal (200 or 300mg, not sure)
Klonopin (1mg)
Seasonique bc pill

I've read that Wellbutrin and Lamictal and Klonopin are often used for POTS (those were prescribed by a psych bc of "anxiety" .... it's funny how a psych dr. inadvertently ends up treating POTS...).
I also know that some of these, like vyvanse and klonopin are in and out of your body with each dose so if these were an issue wouldn't I notice myself getting better later in the day when they wear off? Vyvanse is the only thing that gives me any mental or physical energy :(
When I'm out with friends I notice that alcohol actually makes my symptoms much better, I guess it calms my system, but the next day I'm much worse.  Same thing if I take *too* much Klonopin. (alcohol is not on my list of meds :) it's just an observation).

Do you all have experience or insight on these meds?

Thanks!!!
Related Discussions
4 Comments Post a Comment
Blank
612876_tn?1355518095
Your cardiologist is probably the best person to ask about this.  Given the "I am not a doctor nor a pharmacist" spiel, my best *guess* would be that the Vyvanse would be the most likely of your meds to conflict with POTS.  I have narcolepsy and when my sleep neurologist sent a list of possible narcolepsy meds to my cardiologist for approval (as in, which ones would be okay for my dysauto), the drug that is almost identical to Vyvanse was crossed off the list entirely by my cardiologist.  Provigil was given the OK as the first choice (though cautioned that it still could have an impact--indeed it did, and I especially struggled tapering on to it).  Ritalin was given a hesitant okay as a backup choice if Provigil didn't work, but ONLY if Provigil didn't work, and perhaps even then it might not be workable with the dysauto.  

Again, though, that's ME.  And you're YOU.  So I highly recommend you talk to YOUR cardiologist (or whoever handles your dysauto if that's not your cardio).  

With Klonopin, I would imagine sudden dosage changes in general would be iffy.  Our bodies acclimate to benzos, especially with long-term use.  (I take a low dose of lorazepam myself.)

Sorry I can't give you more input.  One of the issues is that a fair number of dysauto patients have drug sensitivities and they aren't always consistent from patient to patient.  We're like unique little snowflakes that way.  Sometimes the best thing to do is to carefully track your own vitals and side effects as you start and stop different medications so that any changes will become apparent, and you can point them out to your docs.  :-/

Best,
Heiferly.
Blank
1401877_tn?1288111239
Thanks for the response Heiferly :)  I figured this might be a hard one for people to respond to because we are not doctors, but honestly, you all know more about all of this than any doctor I've seen yet.  The Vyvanse is the one I thought about also.  I think it does make me a little more jittery but that extra jittery-ness seems to fade during the day as the medication wears off.  And the fact that it gives me enough energy to be a little productive for a few hours during the day, for me, outweighs the negative of the temporary extra jitters. But while the jitters wear off later in the day each day and I think that's it's only negative side effect for me, I just hope it doesn't have underlying or longer lasting effects the affect my entire condition that I'm not aware of.
Blank
1401877_tn?1288111239
Oh, and I *love* that you described us like snowflakes because just yesterday I used that word to describe POTS patients to my mom, and I've never heard anyone else say that!
Blank
Avatar_f_tn
did the provigil help you, were you able to stay on it?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dysautonomia (Autonomic Dysfunction) Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Arrhythmias Answerers
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
Avatar_m_tn
Blank
Ball123